Alert archive / Kansas / Flash Flood Watches in 2017
Flash Flood Watch 1, NWS Topeka, KS
NWS Topeka, KS issued this flash flood watch at May 18, 2017, 1:35 PM CDT for 23 counties in Kansas. It took effect at May 18, 2017, 4:00 PM CDT. It was in force for 35 hr.
The area
The counties it named.
The facts
- Issued
- May 18, 2017, 1:35 PM CDT (18:35 UTC)
- In effect from
- May 18, 2017, 4:00 PM CDT
- Expired
- May 20, 2017, 3:14 AM CDT
- In force
- 35 hr
- Issued by
- NWS Topeka, KS
- Flood severity
- None
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 6.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
189 WGUS63 KTOP 181835 FFATOP URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Topeka KS 135 PM CDT Thu May 18 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-190245- /O.NEW.KTOP.FF.A.0001.170518T2100Z-170520T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 135 PM CDT Thu May 18 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... The National Weather Service in Topeka has issued a * Flash Flood Watch for portions of central Kansas, east central Kansas, north central Kansas, and northeast Kansas, including the following areas, in central Kansas, Dickinson. In east central Kansas, Anderson, Coffey, Douglas, Franklin, Geary, Lyon, Morris, Osage, Shawnee, and Wabaunsee. In north central Kansas, Clay, Cloud, Ottawa, Republic, and Washington. In northeast Kansas, Brown, Jackson, Jefferson, Marshall, Nemaha, Pottawatomie, and Riley. * Through Saturday morning * Several rounds of heavy rainfall will impact the watch area from this evening through Saturday morning. Each round of storms will have the potential to produce very heavy rainfall and flash flooding. * Flash flooding could occur rapidly, especially along creeks, streams, and rivers. Low water crossings and other flood prone areas could see quick rises once rainfall begins. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
3 follow-up statements
248 WGUS63 KTOP 190917 FFATOP Flood Watch National Weather Service Topeka KS 417 AM CDT Fri May 19 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-191730- /O.CON.KTOP.FF.A.0001.000000T0000Z-170520T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 417 AM CDT Fri May 19 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING... The Flash Flood Watch continues for * Portions of central Kansas, east central Kansas, north central Kansas, and northeast Kansas, including the following areas, in central Kansas, Dickinson. In east central Kansas, Anderson, Coffey, Douglas, Franklin, Geary, Lyon, Morris, Osage, Shawnee, and Wabaunsee. In north central Kansas, Clay, Cloud, Ottawa, Republic, and Washington. In northeast Kansas, Brown, Jackson, Jefferson, Marshall, Nemaha, Pottawatomie, and Riley. * Through Saturday morning * Several rounds of heavy rainfall will impact the watch area through Saturday morning. Any where from 1 to 3 inches of rain fell across the area Thursday evening. Each round of storms will have the potential to produce additional heavy rainfall, with an additional 1 to 3 inches of rainfall through early Saturday morning. The additional heavy rainfall Today and Tonight may result in flash flooding. * Flash flooding could occur rapidly, especially along creeks, streams, and rivers. Low water crossings and other flood prone areas could see quick rises once rainfall begins. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
790 WGUS63 KTOP 191743 FFATOP Flood Watch National Weather Service Topeka KS 1243 PM CDT Fri May 19 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-201200- /O.CON.KTOP.FF.A.0001.000000T0000Z-170520T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 1243 PM CDT Fri May 19 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING... The Flash Flood Watch continues for * Portions of central Kansas, east central Kansas, north central Kansas, and northeast Kansas, including the following areas, in central Kansas, Dickinson. In east central Kansas, Anderson, Coffey, Douglas, Franklin, Geary, Lyon, Morris, Osage, Shawnee, and Wabaunsee. In north central Kansas, Clay, Cloud, Ottawa, Republic, and Washington. In northeast Kansas, Brown, Jackson, Jefferson, Marshall, Nemaha, Pottawatomie, and Riley. * Through Saturday morning * Several rounds of heavy rainfall will impact the watch area through Saturday morning. Any where from 1 to 3 inches of rain fell across the area Thursday evening. Each round of storms will have the potential to produce additional heavy rainfall, with an additional 1 to 3 inches of rainfall through early Saturday morning. The additional heavy rainfall may result in flash flooding. * Flash flooding could occur rapidly, especially along creeks, streams, and rivers. Low water crossings and other flood prone areas could see quick rises once rainfall begins. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
939 WGUS63 KTOP 200814 FFATOP Flood Watch National Weather Service Topeka KS 314 AM CDT Sat May 20 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-200915- /O.CAN.KTOP.FF.A.0001.000000T0000Z-170520T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 314 AM CDT Sat May 20 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of central Kansas, east central Kansas, north central Kansas, and northeast Kansas has been cancelled. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood watch went out at May 18, 12:05 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 18, 12:05 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1205 PM CDT Thu May 18 2017 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 342 AM CDT Thu May 18 2017 08Z water vapor imagery shows yesterdays shortwave lifting through the upper Midwest while a closed upper low slowly drifts south over UT. At the surface, a weak cold front has stalled out across east central KS. An areas of low pressure was slowly deepening over southeast CO and the OK Panhandle and surface obs indicated a very moist airmass with dewpoints in the lower and mid 70s beginning to advect north through central TX and southeast OK. A potential severe weather outbreak today is front and center of the forecast concerns. There appears to be good consensus in the various model solutions with the overall setup. The main discrepancy is timing when storms will move into the forecast area from the west. The stalled cold front across east central KS is expected to lift north to near the KS river valley by the late afternoon. South of the boundary, a very unstable airmass with CAPE values between 3000 and 4000 J/kg is progged to develop as the moisture over the southern plains advects north. Meanwhile a surface low is expected to deepen over the TX panhandle with a dryline extending south and the warm front draped across central KS. Models show little inhibition to convection by peak heating. However there isn't much large scale forcing impacting the forecast area either, with the closed upper low still over the central Rockies. So the expectation is for storms to initiate along the dryline and near the triple point in southwest KS where low level convergence will be maximized. Then storms should move into the forecast area by the early evening. Shear parameters are very favorable for tornadoes due to low level winds remaining backed to the southeast with the surface low over the panhandles. And 0-1KM shear is forecast to improve shortly after 00Z as the low level jet intensifies. So any discrete storms will be capable of producing a tornado along with very large hail. The latest HRRR/ARW/NMM suggest that by the time storms make it into the forecast area that they will have formed into a linear MCS. This may lower the tornado risk some but it still bares watching. Have trended a little faster with the timing of thunderstorms based on the convective allowing model progs. Again the biggest uncertainty is timing when storms will move into the area. There may also be some potential for storm development within the forecast area along the warm front, but none of the models seem to weaken the cap enough for this to occur. There is also an outside chance for an elevated storm this morning along the frontal boundary. The NAM is showing some reasonable isentropic lift into this boundary. But have held off on including a POP in the forecast this morning since there is not much support for this from the other solutions. Highs today should range from the lower 70s north where cloud cover and weak cold air advection limits heating. South of the warm front, temps should warm to around 80. Lows tonight should fall into the mid 50s and 60s. .LONG TERM...(Friday through Wednesday) Issued at 342 AM CDT Thu May 18 2017 The extended period consists of more severe thunderstorm potential, followed by a brief dry period and then more thunderstorm chances. Friday morning an MCS is expected to be ongoing across the eastern periphery of the CWA. By this point in time, thunderstorms are expected to be elevated. However, given the steep mid-level lapse and effective bulk shear near 50 knots, large hail and damaging wind threats should continue. The flooding threat cannot be discounted as well, with good agreement amongst guidance with widespread 1-3" and isolated higher amounts through Friday morning. We then turn our attention to Friday afternoon and evening. Some uncertainty still exists in severe potential Friday due to remnant cloud cover and potential outflow boundaries from Friday morning's convection. However, good agreement amongst the synoptic and CAM solutions in destabilization Friday afternoon. An upper level low will begin ejecting across the central and northern plains throughout the day on Friday. A warm front is forecast to surge to near the KS/NE border by 00z Saturday. A sharpening dryline will take shape across central and north central KS. Isolated thunderstorms are expected to develop along the dryline by the late afternoon. Given the buoyant atmosphere in place with upwards of 3000 J/KG of MLcape and effective shear of 50+ knots, supercellular structures can be anticipated. Initially all modes of severe weather appear possible. As the upper low begins to eject the warm front will begin to progress southward as a cold front in 00z-03z timeframe Saturday. Widespread convection is expected to evolve along the boundary. Given the same instability and shear in place, the threat for large hail and damaging will continue into the evening hours. The flooding and flash-flooding will increase as well. Another round of heavy rainfall with another 1-2" is expected with the convection Friday evening/night. Any lingering showers or storms are expected to exit the area by midday Saturday. Surface high pressure will begin building in over the weekend. Rain chances return early next week as a secondary upper level trough traverses the central and northern plains. Shower and thunderstorm chances increase late Sunday into Monday morning in response to an embedded shortwave traversing the central plains. Its much too early to get any specifics, however strong to severe thunderstorms appear possible Monday afternoon and evening. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1205 PM CDT Thu May 18 2017 Cloud deck varies from SCT to BKN at terminals near 3kft for the next hour or two before becoming VFR this afternoon. Hi-res guidance brings storms into the area near 22Z, with the main line of storms near 00-03Z. These storms will greatly reduce conditions as seen in the TEMPO groups. Timing for convection ending across the area is still low although best consensus is near 14Z. There is a chance MVFR ceilings will linger into the end of the period. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Wolters LONG TERM...Baerg AVIATION...Heller
Hazardous weather outlook, May 18, 3:47 AM CDT, 9 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 347 AM CDT Thu May 18 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-190900- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 347 AM CDT Thu May 18 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Severe thunderstorms are likely late this afternoon into the evening. These thunderstorms will be capable of tornadoes, very large hail, damaging winds and localized flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional thunderstorms are likely on Friday. There is still uncertainty in the details of severe weather potential on Friday, but there are signals that the potential exists for all modes of severe weather through the day and evening on Friday. Additionally, this will be a favorable setup for heavy rain that may lead to flash flooding. .SPOTTER INFORMATION STATEMENT... Spotters should be prepared for activation by 3 PM this afternoon. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 4:18 PM CDT | Special Weather Statement | TOP | Morris | 27 min |
| May 18, 4:31 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris | 29 min |
| May 18, 4:38 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 37 min |
| May 18, 4:54 PM CDT | Special Weather Statement | TOP | Dickinson | 36 min |
| May 18, 4:57 PM CDT | Severe Thunderstorm Warning | TOP | Geary | 33 min |
| May 18, 5:09 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 51 min |
| May 18, 5:13 PM CDT | Severe Thunderstorm Warning | TOP | Riley | 31 min |
| May 18, 5:30 PM CDT | Tornado Warning | TOP | Morris, Wabaunsee | 30 min |
| May 18, 5:32 PM CDT | Special Weather Statement | TOP | Douglas, Shawnee | 28 min |
| May 18, 5:45 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Ottawa | 45 min |
| May 18, 5:56 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Riley, Wabaunsee | 49 min |
| May 18, 6:27 PM CDT | Tornado Warning | TOP | Dickinson, Ottawa | 33 min |
| May 18, 6:29 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 46 min |
| May 18, 6:37 PM CDT | Tornado Warning | TOP | Clay, Dickinson, Geary, Riley | 23 min |
| May 18, 6:39 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 51 min |
| May 18, 6:41 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 49 min |
| May 18, 6:50 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 40 min |
| May 18, 6:54 PM CDT | Flash Flood Warning | TOP | Dickinson | 4 hr |
| May 18, 6:58 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 32 min |
| May 18, 6:58 PM CDT | Tornado Warning | TOP | Geary, Riley | 32 min |
Nearby
Flash Flood Watches in Kansas, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.